Wisconsin, 2018

Flood in Wisconsin, May 1 to 6, 2018

May 1 to 6, 2018 · NWS ARX · 1 event in 1 county or zone

Runoff from snowmelt in late April worked down the Mississippi River and caused some western Wisconsin river flooding to occur in early May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Runoff from snowmelt in late April worked down the Mississippi River and caused some western Wisconsin river flooding to occur in early May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 1, 1:36 PM CST, 34 minutes earlier.

Area forecast discussion, May 1, 1:36 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
236 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 236 PM CDT Tue May 1 2018

01.19Z analysis shows a surface cold front from near Duluth to the
Twin Cities to Sioux City, IA. This boundary will slowly move
eastward, reaching the northwest forecast area by 00Z tonight.
Ahead of the front, surface dew points will rise into the mid 50s
to lower 60s. Periods of cloud cover so far today have limited
heating, thus impacting the amount of available instability, but
MUCAPE values from 1000 to 2000 J/kg still seem reasonable by
later this afternoon and evening. A thermal cap currently in place
will slowly break down from west to east as cooler air moves in
with frontal passage, but it may be difficult to tap into the near
surface layer given residual warmth from 850 to 700 hPa.

A short-wave in southwest flow aloft will act on this environment
later this evening. Deep layer shear is strongest behind the
front, but do expect an increasing low-level jet after 00Z. This
jet will result in strong positive moisture advection into the
forecast area. Latest CAMs suggest convection should quickly
develop late this afternoon across northeast IA and then become
more widespread through the evening and early overnight. Some
severe storms will be possible mainly along and south of I-90.
Primary threat will be large hail given steep mid-level lapse
rates, although some damaging wind is also possible if low-level
lapse rates steepen enough to tap into the boundary layer. With
PWATS up to 1.5 inches and strong mid-level moisture advection,
also concerned about heavy rainfall with 1-3 inches possible
across much of northeast IA and southwest WI. Much of this should
soak into the topsoil given recent dry conditions, but some runoff
and rises on rivers are still possible, especially in areas that
see repeated thunderstorms. Additional details are provided in the
hydrology section below.

Today's cold front hangs up somewhere in the region later tonight
into Wednesday and its position will be dependent on the convective
evolution this evening. Right now, it appears the front sets-up
across the southeast forecast area by 18Z Wednesday, providing a
focusing mechanism for additional convection as more short-wave
energy moves through southwest flow aloft. While deep layer shear
is more favorable for severe storms, the greatest instability is
currently forecast to reside just south of the forecast area,
limiting the overall severe threat.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 236 PM CDT Tue May 1 2018

Thunderstorm chances continue Thursday, especially south of I-90
as yet another short-wave moves across the region. Thermodynamic
environment looks similar to Wednesday, so severe chances are
lower. A stronger northern stream wave finally kicks the
warm/moist air mass to the east Thursday night with a return to
dry conditions expected Friday into Saturday. New 01.12Z guidance
now shows additional shower/thunderstorm chances Saturday night
into Sunday, but dry Monday and Tuesday. Warmer temperatures
Thursday/Friday with highs in the 70s will cool off a bit for the
weekend with highs back in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1221 PM CDT Tue May 1 2018

VFR conditions expected to prevail this afternoon, though KRST could
see some BKN cigs around 3K ft as the afternoon wears on. Moisture
and instability will continue to increase across the area this
afternoon into this evening as weak cold front slowly pushes SE
across the area. By late this afternoon SHRA/TSRA expected to
develop and start spreading east and NE across the area. TSRA, with
mainly MVFR cigs/vsbys looking to prevail much of the evening into
overnight hours, followed by -SHRA/BR and MVFR/IFR cigs/vsbys. Front
to push south of the taf sites late tonight with winds swinging to
the NW. These winds to help advect the lower cigs/vsbys out of the
area, with VFR vsbys and BKN MVFR cigs expected by later Wed morning.

&&

.HYDROLOGY...
Issued at 236 PM CDT Tue May 1 2018

Flood warnings continue along stretches of the Mississippi River.

Showers and thunderstorms late this afternoon and evening will
produce a broad area of 1-3 inches of rain with the highest
amounts generally along and south of I-90. With the ground now
fully thawed and little rainfall over the past 10-12 days, much of
this rainfall should soak into the topsoil, although could see
some runoff and rises on rivers if heavier thunderstorms repeat
over the same areas.

Additional rounds of rainfall are possible Wednesday and Thursday
before drying out to end the week. Not expecting widespread
flooding from this rain, but additional rises on area rivers are
possible.

Please see water.weather.gov for the specific river forecast
information.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION.....RRS
HYDROLOGY...Rogers
Hazardous weather outlook, May 1, 2:03 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
303 PM CDT Tue May 1 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-022015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
303 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Late this afternoon and tonight

Thunderstorms are expected to develop late this afternoon, then
move across the area during the evening and into overnight hours.
A few storms may become strong to severe mainly near and south of
Interstate 90. The strongest storms will be capable of producing
large hail and isolated damaging winds.

Rainfall amounts of 1 to 2 inches, locally up to 3 inches, are
possible tonight. Some runoff and rises are possible on the
tributary streams and rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible at times across much of the area from
Wednesday through Thursday night and again Saturday night. At
this time, there is a small risk of severe storms south of
Interstate 90 on Wednesday afternoon and evening.

Water levels will continue to rise along the Mississippi River
through the weekend, with minor flooding expected in some areas.
Please visit water.weather.gov for the latest river forecast
information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any storm reports this afternoon
and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/RRS/Rogers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, La Crosse

When
May 1, 2:10 PM CST to May 6, 10:25 AM CST
Where
La Crosse County, 0.67 mi NW of La Crosse to 0.49 mi NW of La Crosse
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.808, -91.257

Runoff from snowmelt in late April worked downstream through the Mississippi River and produced some flooding at La Crosse. The river crested around a quarter of a foot above the flood stage at 12.26 feet on the 4th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756994.